Its back!!

Hi, my wife 69yrs had pmr last year for 6 month ,steroids did not help , bloods did not confirm diagnosis.Dr not sure if its pmr. Exact same time of year as last year it is back! Along with return of hot flushes .Are the flushes linked to pmr? Is it a useful additional symptom for diagnosis. Drs appointment in 2 weeks but painkiller acoxxel seems to help more than steroids ever did. Would it be better to manage the symptons with acoxxel and pass on steroids. Thanjs jardinero

4 Replies

oldestnewest
  • Hi,

    From your explanation would probably think it's not PMR. Normally doesn't disappear within 6 months, and if steroids didn't work that really confirms it. Painkillers don't do anything for PMR.

    Back to the drawing board!

  • As Dorset Lady says, if the steroids did not have a magical effect in improving the pain, pretty likely it is not PMR. PMR reacts really well to steroids and pretty well nothing else. I think you need to look for another diagnosis.

  • Whatever she had last year, if it didn't respond to pred then it wasn't the PMR we talk about on the forum. One defining point is its response to corticosteroid medication. And you doctor should have known that if a set of symptoms DOESN'T respond to pred - it is more likely to be an inflammatory arthritis or something else altogether, There are no blood tests to "confirm" a dx of PMR - only raised inflammation markers (ESR/CRP) in about 80% of patients. 20% of us don't have them - but we still have a PMR that responds dramatically to pred.

    Flushes are part of many autoimmune disorders, not just PMR. And if the pain responds to an NSAID then it is far more likely to be one of the many forms of inflammatory arthritis. LORA (late onset RA) can present almost identically to PMR and may start as palindromic arthritis which comes - and goes as suddenly as it came. Sometimes it lasts just hours or days, sometimes longer.

    As the others have already said - unlikely to be PMR, perhaps try a few days of pred (at the right dose obviously, it won't work if it is too low) and if it doesn't respond this time either - back to the drawing board.

  • I feel like you as the steroids don't seem to do much and when I get to 40.mg all the symptoms come back x but my eyes are the worst with going out of focus that really upsets me as I knit and it frustrates me x but they are posting new tablets so hopefully things might settle down x they are putting me on leflunomide x watch this space x if this doesn't work I am going to write to Southend hospital and ask the top man about the drugs out and see if I can go on them x shy kids get nothing x hope you all have a peaceful day x sending love and healing to all xx

You may also like...